Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Goodland, KS

July 2, 2017Decatur County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2017, 9:01 PM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 9:01 PM CDT (02:01 UTC)
Expired
Jul 2, 2017, 10:00 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:17 PM CDTTSTM WND GST 60Mccook, NESTORM SPOTTER ESTIMATED WIND GUSTS OF 60 MPH.
Jul 2, 9:40 PM CDTTSTM WND GST 751 N Indianola, NESITE MOORENOI MEASURED A 75 MPH WIND GUST
Jul 2, 9:43 PM CDTTSTM WND GST 604 N Lebanon, NESPOTTER REPORTED 60 MPH WIND GUST. TIME ESTIMATED BY RADAR.
Jul 2, 9:59 PM CDTTSTM WND GST 67Oberlin, KSKOIN AWOS SITE RECORDED 67 MPH GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS53 KGLD 030201
SVRGLD
KSC039-137-NEC145-030300-
/O.NEW.KGLD.SV.W.0180.170703T0201Z-170703T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
901 PM CDT SUN JUL 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Norton County in northwestern Kansas...
  Decatur County in northwestern Kansas...
  Red Willow County in southwestern Nebraska...

* Until 1000 PM CDT

* At 900 PM CDT, a severe thunderstorm was located near Medicine
  Creek Reservoir State Recreation Area, or 18 miles southeast of
  Curtis, moving south at 55 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  McCook, Oberlin, Indianola, Bartley, Norcatur, Danbury and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10019 4000 10006 3973 10002 3974 10073
      4035 10076 4035 10020
TIME...MOT...LOC 0200Z 359DEG 47KT 4045 10026 

HAIL...1.00IN
WIND...80MPH
 
$$

Buller
1 follow-up statement
649 
WWUS53 KGLD 030243
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
943 PM CDT SUN JUL 2 2017

KSC039-137-NEC145-030300-
/O.CON.KGLD.SV.W.0180.000000T0000Z-170703T0300Z/
Norton KS-Decatur KS-Red Willow NE-
943 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN NORTON...DECATUR AND RED WILLOW COUNTIES...

At 941 PM CDT, a severe thunderstorm was located 6 miles southeast of
Indianola, or 14 miles east of McCook, moving south at 25 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. at 936 pm cdt, a spotter 8 miles south 
         southeast of Culbertson reported a 59 mph wind gust. 
         
IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
McCook, Oberlin, Indianola, Bartley, Norcatur, Danbury and Lebanon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. Seek shelter now inside a sturdy 
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10019 4000 10006 3973 10002 3974 10073
      4035 10076 4035 10020
TIME...MOT...LOC 0241Z 350DEG 23KT 4016 10036 

HAIL...1.00IN
WIND...80MPH
 
$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:46 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 6:46 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Sun Jul 2 2017

.UPDATE...
Issued at 540 PM MDT Sun Jul 2 2017

Updated the forecast earlier to put in the severe thunderstorm
watch. In addition adjusted pops to fit current trends.

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 2 2017

Latest model guidance continues to advertise a chance of showers
and thunderstorms moving across the area this evening through
early Monday morning as a weather disturbance and favorable upper
level jet divergence moves through from the west. Details are in
timing the arrival and departure (west to east) of what could be a
line/broken line of storms with large hail, damaging outflow
winds and locally heavy rainfall. 18z models have backed off
considerably on areal coverage of storms so a low confidence
forecast right now. Broadly speaking isolated thunderstorms in
eastern Colorado late this afternoon with precipitation exiting
the far eastern forecast area by 09z or so. Low temperatures in
the mid 50s to around 60 in far eastern Colorado with low to mid
60s east of the CO/KS border.

On Monday a similar scenario sets up. Looks like another upper
disturbance reaches far eastern Colorado by mid to late afternoon
then moves across the area during the evening. May have quite a bit
more cloudiness with winds from the east/southeast under 10mph.
Afternoon temperatures will be a little cooler with readings in the
upper 80s to low 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 138 PM MDT Sun Jul 2 2017

Showers and thunderstorms are ongoing heading into Monday night. A
shortwave continues across the region along the east side of a low
amplitude ridge located over the western CONUS. Increased
instability due to ample moisture from southerly surface flow
combined with steep lapse rates and decent shear will allow the
potential for severe thunderstorms to persist into the evening.
Sunday's convection makes it difficult to pin point where storms
will develop on Monday, but anticipate thunderstorm activity to exit
the area to the east by midnight. Large hail and damaging winds will
be the main threats. Heavy downpours will be possible as well.

The upper ridge over the western half of the country begins to
expand on Tuesday as Monday's shortwave passes off to the east. A
weak disturbance on Tuesday generates a slight chance of
precipitation for portions of the region in the afternoon and
evening. Cannot rule out isolated severe thunderstorms with enough
instability and shear in the area, but any storms will be limited by
the ridge.

Heights continue to rise as the ridge stretches east and north on
Wednesday and Thursday. This results in dry conditions during this
period. Spotty chances for thunderstorms return Friday through the
weekend with a cold front approaching the High Plains from the north
and weak disturbances traveling along the eastern periphery of the
ridge. Will monitor if high pressure to the west hinders these
precipitation chances.

Highs remain in the upper 80s to upper 90s throughout the period,
peaking on Thursday. Low temperatures will generally be in the upper
50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 540 PM MDT Sun Jul 2 2017

Vfr conditions are expected at this time. For Kgld, main issue to
address will be the onset of thunderstorms. There is still some
uncertainty for this onset but do expect storms to be near the
site during the evening. So inserted vcts from 02z to 06z.
Otherwise south to southeast 8 to 15 knots during this entire
period.

For Kmck, more certainty with this site. It does look like a
cluster of thunderstorms will move through the site beginning in
the 02z-03z time frame. Forecast currently calls for vfr but will
continue to monitor incoming cluster to see if sub vfr conditions
are needed. So have thunderstorms affecting the site til 06z with
vcts for few hours after that. Outside of thunderstorm winds south
southeast winds of 7 to 13 knots is expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Sun Jul 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through about midnight
MDT (1 AM CDT) across much of the Tri-State area as a strong weather
disturbance moves through. Large hail, damaging outflow winds and
locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms are possible late Monday afternoon in
far eastern Colorado with the threat spreading east into western
Kansas and extreme southwest Nebraska during the evening hours.
Large hail and damaging winds will be the primary threats.

Strong to severe thunderstorms are possible on Tuesday for areas
east of highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 2, 7:46 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT SUN JUL 2 2017

COZ091-030115-
Kit Carson County CO-
646 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
715 PM MDT...

At 645 PM MDT, thunderstorm outflow was located near Stratton, moving
east at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Burlington, Stratton, Seibert, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 401 and 441.
 Highway 385 between mile markers 177 and 203.

LAT...LON 3913 10297 3949 10295 3953 10221 3914 10220
TIME...MOT...LOC 0045Z 267DEG 24KT 3929 10264

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:25 PM CDTHigh Wind WarningGLDCheyenne, Rawlins, Sherman, Thomas4 hr
Jul 2, 9:24 PM CDTSevere Thunderstorm WarningGLDRawlins51 min
Jul 2, 9:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas62 min
Jul 2, 10:38 PM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 2, 11:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more45 min
Jul 2, 11:04 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas41 min
Jul 2, 11:45 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jul 3, 12:06 AM CDTSpecial Weather StatementGLDWallace9 min
Jul 3, 12:12 AM CDTSpecial Weather StatementGLDLogan33 min
Jul 3, 12:50 AM CDTSpecial Weather StatementGLDGove25 min
Jul 3, 1:12 AM CDTSpecial Weather StatementGLDGove33 min
Jul 3, 1:54 AM CDTSpecial Weather StatementGLDGove36 min
Jul 3, 2:19 AM CDTSpecial Weather StatementGLDGove41 min
Jul 3, 2:44 AM CDTSevere Thunderstorm WarningGLDGove18 min
Jul 3, 3:05 AM CDTSpecial Weather StatementGLDThomas40 min
Jul 3, 3:13 AM CDTSpecial Weather StatementGLDSherman32 min
Jul 3, 3:42 AM CDTSpecial Weather StatementGLDThomas48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.